Alert archive / Montana / Wind Advisories in 2014

Wind Advisory 16, NWS Missoula, MT

April 22, 20144 counties in Montana

NWS Missoula, MT issued this wind advisory at Apr 22, 2014, 9:47 AM MDT for 4 counties in Montana. It took effect at Apr 22, 2014, 1:00 PM MDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Apr 22, 2014, 9:47 AM MDT (15:47 UTC)
In effect from
Apr 22, 2014, 1:00 PM MDT
Expired
Apr 22, 2014, 6:00 PM MDT
In force
5 hr
Issued by
NWS Missoula, MT

Counties Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 110 km from the middle of the area, began a volume at 15:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 3.8 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2014-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2014-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2847 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

631 
WWUS75 KMSO 221547
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
947 AM MDT TUE APR 22 2014

MTZ007-230000-
/O.NEW.KMSO.WI.Y.0016.140422T1900Z-140423T0000Z/
BUTTE/BLACKFOOT REGION-
947 AM MDT TUE APR 22 2014

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM MDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM
MDT THIS EVENING. 

* IMPACTS/TIMING: STRONG WEST TO NORTHWEST WINDS WILL DEVELOP THIS
  AFTERNOON AS A COLD FRONT MOVES ACROSS SOUTHWEST MONTANA. HIGH
  PROFILES VEHICLES WILL BE IMPACTED BY CROSSWINDS PARTICULARLY
  ALONG I-90 DEER LODGE TO BUTTE. SOME STRONG THUNDERSTORMS MAY
  DEVELOP AND PRODUCE ISOLATED DAMAGING WINDS AS WELL.

* WINDS: NORTHWEST WINDS 20 TO 30 MPH GUSTING OVER 40 MPH THIS
  AFTERNOON. ISOLATED WINDS GUSTS OVER 50 MPH POSSIBLE NEAR STRONG
  SHOWERS OR THUNDERSTORMS.

* LOCATIONS IMPACTED INCLUDE...BUTTE...ANACONDA...GEORGETOWN
  LAKE...HIGHWAY 12 GARRISON TO ELLISTON...MACDONALD PASS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 40 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
1 follow-up statement
096 
WWUS75 KMSO 222336
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
536 PM MDT TUE APR 22 2014


MTZ007-230045-
/O.EXP.KMSO.WI.Y.0016.000000T0000Z-140423T0000Z/
BUTTE/BLACKFOOT REGION-
536 PM MDT TUE APR 22 2014

...WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING. 


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Apr 22, 8:40 AM MDT, 1 hour 7 minutes earlier.

Area forecast discussion, Apr 22, 8:40 AM MDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
840 AM MDT Tue Apr 22 2014

.UPDATE...Updated forecast today to add more wind from about
Missoula to Kalispell and eastward to Divide as the cold front
shifts east across area mid day and this afternoon. Also, may see
isolated strong thunderstorms/convection from the Sapphire
Mountains eastward to Deerlodge, Anaconda, and Butte this
afternoon.

&&

.DISCUSSION...A cold front should plow into western Montana later
this morning and then further intensify as it shifts across
southwest Montana this afternoon. Strong gusty west to northwest
winds are expected as the front passes. The bigger short term
concern is possible strong convection and isolated thunderstorms
across southwest Montana this afternoon. The stronger showers
could produce wind gusts to possibly 50 mph. Brief moderate to
heavy rain should also accompany the convection with ponding along
roads a concern.

&&

.AVIATION...Increasing mid and low level clouds today as large
trough and cold front move into the northern Rockies. Frontal
passage is expected by mid day Missoula to Kalispell and this
afternoon across southwest Montana and along the Divide. Lowering
ceilings and visibilities can be expected as stronger showers and
isolated thunderstorms develop along the front. Also, brief
stronger winds gusts 40 to 50 mph are possible with the stronger
convection in southwest Montana this afternoon. Increasing
mountain obscurations, and a transition to snow showers can be
expected, especially across southwest Montana into early this
evening.

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.

&&

.PREV DISCUSSION... /ISSUED 308 AM MDT Tue Apr 22 2014/

DISCUSSION...Several impacts today and Wednesday from a change in
the overall weather pattern ushered in by a cold front today.

First, the cold front will move across the region today, with most
of the action occurring this afternoon and evening. Expect a brief
period of increased winds as the front passes, otherwise it will
be breezy today. A recent change in the model forecasts has the
front intensifying over the Continental Divide this afternoon and
evening. As a result, Georgetown, Anaconda, Deer Lodge, and Butte
could see half an inch or more of rain and some snow by Wednesday
morning, with higher amounts in the mountains. There is also a
slight chance of thunderstorms along the Continental Divide late
this afternoon and this evening.

Most of the precipitation is expected to fall as rain, but there
is considerable uncertainty in the snow levels, especially with
the heavier precipitation. The main area of concern is again
Georgetown to Butte. This area will be monitored closely for a
potential winter weather advisory. Ground temperatures are very
warm right now, with sub-surface temperatures over 50 degrees in
many places. As a result, significant snow accumulation on roads
is not expected except in areas of heavy snow. Otherwise, expect
snow on elevated surfaces and the grass.

Most mountain passes are also expected to get some snow. While
snow levels are now very high, it will start as rain today and
turn to snow around midnight. Accumulations on the roads are
uncertain due to the very warm ground temperatures. If it does
accumulate it will be very slushy on the roads under the heaviest
showers.

Wednesday showers will continue, but the dominant impact will be
the wind. Again the biggest impacts will be from Georgetown to
Butte and along the Continental Divide with 20 mph winds gusting
near 40 mph regularly in the afternoon.

Thursday through Sunday...The active weather pattern will continue
as the models are now favoring a broad scale trough of low
pressure over the Northern Rockies region. In fact, this pattern
is beginning to look very similar to the weather pattern expected
during the next couple of days (today and Wednesday). This deep
trough will be able to tap into some sub-tropical moisture and
transport it northward into the region. Thus, we have increased
the chances of precipitation. Temperatures will be running a few
degrees cooler than normal thanks to cloud cover and potential for
precipitation.

Monday through Tuesday...Latest runs of the medium range forecast
models have been hinting at a ridge building into the region. If
models remain consistent with this pattern change, we will return
to warmer, dry conditions.

AVIATION...Increasing mid and low level clouds today as large
trough and cold front move into the northern Rockies. Frontal
passage is expected this afternoon and evening with lowering
ceilings, increasing mountain obscurations, and a rain-snow mix.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoula

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 12:58 PM MDTSpecial Weather StatementMSO62 min
Apr 22, 2:37 PM MDTSpecial Weather StatementMSODeer Lodge, Silver Bow53 min

Nearby

Wind Advisories in Montana, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.